Virginia, 2011Damaging Winds in Virginia, March 10, 2011
March 10, 2011 · NWS RNK · 8 events in 4 counties and zones
A cold front passed through the region. Along and east of the crest of the Blue Ridge, thunderstorms developed along the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.1 million
- Crop damage
- None recorded
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front passed through the region. Along and east of the crest of the Blue Ridge, thunderstorms developed along the front. A few of these storms increased to severe levels and produced damaging winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Mar 10, 12:22 PM EST, 1 hour 18 minutes earlier.
Area forecast discussion, Mar 10, 12:22 PM EST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1222 PM EST THU MAR 10 2011
.SYNOPSIS...
COLD FRONT OVER THE EASTERN OHIO AND TENNESSEE VALLEYS WILL MOVE
ACROSS THE APPALACHIAN MOUNTAINS TODAY. A BAND OF SHOWERS AND
THUNDERSTORMS WILL ACCOMPANY THE FRONT...AND SOME OF THIS RAIN
WILL BE LOCALLY HEAVY. COLD NORTHWEST WINDS WILL DEVELOP BEHIND
THE FRONT THIS EVENING WITH ANY LINGERING MOISTURE CHANGING TO
SNOW SHOWERS IN THE MOUNTAINS. CLEARING WILL TAKE PLACE FRIDAY
WITH MAINLY DRY WEATHER SATURDAY. A CLIPPER TYPE SYSTEM WILL MOVE
THROUGH THE GREAT LAKES SATURDAY...ITS ASSOCIATED COLD FRONT
PASSING THROUGH THE MID ATLANTIC REGION SATURDAY NIGHT. ANY
MOISTURE WITH THIS FRONT WILL BE MAINLY CONFINED TO THE MOUNTAINS.
&&
.NEAR TERM /THROUGH TONIGHT/...
A DEVELOPING SURFACE WAVE OVER THE TENN VALLEY WILL TRACK NORTH AND
ALONG THE FRONT THROUGH THIS AFTERNOON. RAIN/DRIZZLE AHEAD OF THE
FRONT WILL GET PUSHED TO THE NORTHEAST WITH CONVECTIVE SHOWERS
MOVING IN ACROSS THE MOUNTAINS EARLY THIS AFTERNOON. THE UPPER LEVEL
TROUGH OVER THE OHIO VALLEY IS EXPECTED TO DEEPEN AND BECOME A
CLOSED LOW LATER THIS AFTERNOON. AS THIS SYSTEM MATURES...LOW LEVEL
FLOW WILL INCREASE MOISTURE TRANSPORT INTO THE REGION. WITH THE AREA
RICH IN MOISTURE AND CONVECTION BECOMES MORE ORGANIZED...HEAVY RAIN
AND DAMAGING WINDS COULD ACCOMPANY STORMS THIS AFTERNOON...ESPECIALLY
IN THE PIEDMONT. VERTICAL SHEAR ALSO FAVORABLE FOR A ISOLATED
TORNADOES TO FORM ACROSS SOUTHSIDE VA. THE LATEST LOCAL MODELS
SUGGESTING SEVERE/HEAVY RAIN THREAT WILL EXIT THE PIEDMONT NO LATER
THAN 700 PM THIS EVENING.
ALSO LATER THIS AFTERNOON/EVENING AND AS THE SURFACE LOW TRACKS
NORTH OF THE AREA...COLD AIR WILL RUSH INTO THE MOUNTAINS. MODELS
INDICATING COLD AIR TO FIRST COME INTO SOUTHWESTERN VIRGINIA
(BLF) THEN SOUTHEASTERN WEST VIRGINA (LWB) AN HOUR OR SO LATER.
TEMPERATURES WILL DROP QUICKLY WITH CRASHING THICKNESSES. RAIN
SHOWERS EXPECT TO TURN OVER TO SNOW SHOWERS PRIOR TO RUSH HOUR
ACROSS THESE TWO REGIONS. ACCUMULATIONS ON ELEVATED SURFACE LIKELY
A COULD CREATE A RUSH HOUR MESS. THE DEFORMATION ZONE WILL REMAIN
OVER THE MOUNTAINS INTO TONIGHT WITH ACCUMULATING SNOW ALONG RNK
WESTERN COUNTIES. SEE WSW FOR MORE DETAILS.
PREVIOUS DISCUSSION...MYRIAD OF WEATHER ISSUES TO DEAL WITH
TODAY. SOUTHEAST WIND IS PRODUCING SOME LOCALLY DENSE FOG ALONG
THE BLUE RIDGE FROM FLOYD/PATRICK SOUTHWEST INTO THE NC
MTNS...INCLUDING I-77 BETWEEN MM4 AND MM7. FLOOD WATCH CONTINUES
FOR THE ENTIRE CWA...BUT NOW FOCUSING ON BAND OF HEAVY RAIN TO BE
ASSOCIATED WITH THE FRONTAL PASSAGE. SEVERE WEATHER THREAT EXISTS
OVER SOUTHSIDE VA AND THE PIEDMONT OF NC WHERE THUNDERSTORMS ARE
EXPECTED TO DEVELOP ALONG THE FRONT AS IT TAPS THE DEEPER MOISTURE
EAST OF THE BLUE RIDGE THIS AFTERNOON. AND...AN ACCUMULATING SNOW
IS EXPECTED IN THE MOUNTAINS OF WV...FAR WRN VA...AND NC WHERE THE
RAIN WILL CHANGE TO SNOW THIS AFTERNOON AND CONTINUE THROUGH THE
OVERNIGHT TONIGHT.
VIGOROUS UPPER LEVEL TROF IS PROGGED TO CROSS THE FCST AREA
TODAY...A WAVE OF LOW PRESSURE DEVELOPING OVERHEAD AS THE FRONT
CROSSES THE CWA. THE FRONT IS FCST TO REACH BLUEFIELD AND BOONE
BETWEEN 11AM AND 2PM TODAY...THEN PASS EAST OF THE MTNS INTO THE
ERN CWA BETWEEN 2PM-5PM. DO NOT THINK WE ARE OUT OF THE WOODS JUST
YET FOR HEAVY RAINFALL AND POTENTIAL FLOODING PER THINKING THAT
BAND OF SHRA/TSRA WILL STRENGTHEN AS THE FRONT TAPS THE HIGHER
DEWPOINT AIRMASS EAST OF THE MTNS. POTENTIAL EXISTS FOR THE FRONT
TO ALSO SLOW DOWN AS A WAVE OF LOW PRESSURE DEVELOPS ALONG THE
FRONT...RESULTING IN TRAINING OF HEAVY SHOWERS OVER THE ERN CWA
THIS AFTERNOON. ADDITIONAL CAVEAT WILL BE THE A SEVERE WEATHER
THREAT. HIGH SHEARED ENVIRONMENT...CAPES INCREASING TO NEAR 500
OVER THE PIEDMONT...AND VIGOROUS LIFT ASSOCIATED WITH THE UPPER
TROF WILL PROMOTE DEVELOPMENT OF THUNDERSTORMS ALONG THE FRONTAL
BOUNDARY. THIS SEVERE THREAT WILL PRIMARILY BE BETWEEN 2-5PM...OR
UNTIL THE FRONT EXITS THE CWA.
CRASHING THICKNESSES ON THE BACK SIDE OF THE FRONT THIS AFTERNOON
WILL RESULT IN RAPID CHANGE OVER FROM RAIN-SNOW IN THE MTNS OF
WV...THE MOUNTAIN EMPIRE OF VA...AND THE NC MTNS. DEFORMATION ZONE
ON THE BACK SIDE OF THE UPPER TROF IS PROGGED TO LINGER OVER THE
MOUNTAINS THROUGH TONIGHT AND WITH 85H TEMPS DROPPING TO NEAR M8
DEG C...SURFACE TEMPS WILL PLUMMET INTO THE UPPER 20S. AS
SUCH...SNOW WILL EASILY ACCUMULATE WITH AMOUNTS OF 1-2 INCHES IN
THE VALLEYS TO AS MUCH AS 5 INCHES IN THE HIGHER ELEVATIONS.
WINTER WEATHER ADVISORIES HAVE BEEN POSTED.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
ACTIVE WEATHER CONTINUES THROUGH THE SHORT TERM PERIOD. FOR
FRIDAY...UPSLOPE SNOW MACHINE CONTINUES ALONG THE WESTERN
SLOPES...BUT DIMINISHING THROUGH THE DAY AS MOISTURE DEPTH BECOMES
MORE SHALLOW WITH RIDGING BUILDING IN. BIGGEST CHANGE TO THE
FORECAST WAS TO RAMP UP WINDS WITH BUFKIT FORECAST SOUNDINGS
INDICATING GOOD MOMENTUM TRANSFER OF STRONG LOW LEVEL WINDS. A FEW
SPOTS ALONG THE HIGHER RIDGES WILL LIKELY EXCEED WIND ADVISORY
LEVELS. OTHERWISE...LOWERED TEMPS IN THE MOUNTAINS WITH STRONG CAA.
MODELS AGREE WEAK SFC SHORTWAVE RIDGE WILL COVER THE FORECAST AREA
FRIDAY NIGHT...BUT WITH 850MB WINDS STILL PROJECTED TO BE 30-40KTS
TRIED TO SHOW A VALLEY/RIDGE SPLIT IN LOW TEMPS WITH COOLER THAN
GUIDANCE VALUES FORECAST IN THE VALLEYS AND ABV GUIDANCE IN ALONG
THE RIDGES.
THE NEXT SYSTEM TO MONITOR IS ANOTHER NORTHERN STREAM SYSTEM THAT
THE NAM AND GFS STRENGTHEN AND PUSH INTO THE EASTERN OHIO VALLEY BY
SATURDAY EVENING. HOWEVER...THE ECMWF FORECASTING ONLY A WEAK OPEN
WAVE THROUGH WITH NO PRECIP. FOR NOW...CONTINUED FORECAST
CONSISTENCY WITH SMALL POPS ALONG THE WESTERN SLOPES OF SE WV LATE
SATURDAY AND SATURDAY NIGHT.
WITH A DEEP WEST FLOW BACKING SOME IN THE LOWER LEVELS...APPEARS A
GOOD DOWNSLOPING EVENT WILL TAKE PLACE WHICH SHOULD PUSH TEMPS
TOWARD THE MUCH WARMER GFS MOS GUIDANCE. ALSO INCREASED WINDS ON
SATURDAY WITH EVEN THE WEAKEST ECMWF BRINGING A 35KT 850MB WESTERLY
WIND.
LIGHT UPSLOPE PRECIP LINGERS SATURDAY NIGHT WITH THE 03Z SREF
INDICATING A SMALL CHANCE OF MEASURABLE SNOW IN WESTERN GREENBRIER
COUNTY.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
AFTER THE FRONTAL PASSAGE SATURDAY NIGHT...TEMPERATURES WILL FALL
INTO THE LOWER 30S EARLY SUNDAY MORNING ACROSS SOUTHEAST WEST
VIRGINIA...PARTICULARLY GREENBRIER COUNTY... CAUSING RAINFALL TO
CHANGE OVER TO SNOW FOR A FEW HOURS AROUND SUNRISE.
MONDAY BRINGS A CHILLY AND WET WEATHER PATTERN ACROSS OUR AREA AS
HIGH PRESSURE BUILDS IN FROM UPPER NEW ENGLAND DOWN THE EAST SIDE
OF THE APPALACHIANS...WHILE ANOTHER LOW PRESSURE SYSTEM MOVES
EASTWARD ACROSS THE SOUTHEAST STATES. THIS SYSTEM WILL SEND GULF
MOISTURE NORTHWARD INTO OUR REGION...WITH SHOWERS DEVELOPING IN
THE COOL AIR WEDGED AGAINST THE HIGHER RIDGE LINES IN THE WESTERN
EDGE OF OUR REGION. AS THIS LOW PRESSURE SYSTEM REMAINS WELL TO
OUR SOUTH... MOISTURE FLOW INTO OUR REGION WILL REMAIN
LIMITED...AND AT THIS TIME WILL BE EXPECTING LESS THAN A HALF INCH
OF PRECIPITATION WITH THIS SYSTEM. SNOW WILL AGAIN BE POSSIBLE
EARLY TUESDAY MORNING ACROSS SOUTHEAST WEST VIRGINIA AND THE
ALLEGHANY HIGHLANDS OF VIRGINIA AS LOW TEMPERATURES ACROSS THOSE
AREAS APPROACH THE FREEZING MARK.
AS THIS SYSTEM PUSHES OFF SHORE ON TUESDAY EVENING...PRECIPITATION
WILL COME TO AN END ACROSS OUR AREA...LEAVING HIGH PRESSURE TO OUR
EAST AS THE DOMINATING WEATHER FEATURE. TEMPERATURES WILL REBOUND
WEDNESDAY AS CLOUDS DECREASE DURING THE MORNING...AND AS WINDS
BECOME MORE SOUTHERLY...BRINGING WARMER AIR INTO OUR AREA.
&&
.AVIATION /17Z THURSDAY THROUGH MONDAY/...
WIDESPREAD IFR CONDITIONS WILL CONTINUE UNTIL PASSAGE OF COLD
FRONT LATER THIS AFTERNOON. 40 KT LLJ AHEAD OF THE FRONT WILL ALSO
RESULT IN SOME LOW LEVEL WIND SHEAR UNTIL FROPA.
THE COLD FRONT WILL ARRIVE BY MID AFTERNOON...MOVING THROUGH BLF/LWB
BETWEEN 1PM AND 3PM...AND THEN THROUGH ROA/LYH/DAN BETWEEN 4PM
AND 7PM. PERIOD OF HEAVY RAIN WITH EMBEDDED THUNDERSTORMS WILL
OCCUR FOR SEVERAL HOURS PRIOR AND ACCOMPANY THE FRONTAL PASSAGE.
POTENTIAL FOR SEVERE STORMS EXIST AFTER 2PM EAST OF A LYH-DAN
LINE...THE THREAT ENDING WITH THE FRONTAL PASSAGE.
WINDS WILL SHIFT FROM SOUTHERLY TO WESTERLY WITH THE FRONTAL
PASSAGE. GUSTY WEST TO NORTHWEST WINDS WILL THEN PERSIST TONIGHT
AND INTO THE DAY FRIDAY. AN ACCUMULATING MOUNTAIN SNOW IS LIKELY
TONIGHT DUE TO LINGERING MOISTURE IN THE MOUNTAINS. THIS WILL
LIKELY IMPACT BLF AND LWB. THE SNOW MAY BE MODERATE TO HEAVY AT
TIMES.
THE MOUNTAIN SNOW WILL GRADUALLY TAPER TO FLURRIES FRIDAY WITH
CLEARING TAKING PLACE EAST OF THE MOUNTAINS. VFR IS EXPECTED AT
ALL TAF SITES FRIDAY NIGHT INTO SATURDAY. ANOTHER FRONTAL PASSAGE
MAY BRING MVFR CONDS AND PRECIPITATION TO THE MOUNTAINS SAT NIGHT
INTO SUNDAY...WITH LITTLE OR NO RESTRICTIONS EAST OF THE BLUE RIDGE.
&&
.HYDROLOGY...
RAIN AMOUNTS THUS FAR HAVE RANGED FROM ABOUT A HALF INCH TO AS
MUCH AS 2.00 INCHES...BUT EVEN THE HEAVY AMOUNTS HAVE OCCURRED
OVER A LONG DURATION ALLOWING FOR A MODEST RUNOFF.
FOR TODAY...CONCERN IS FOR TRAINING OF HEAVY SHOWERS AND POTENTIAL
THUNDERSTORMS ASSOCIATED WITH A FRONTAL PASSAGE AROUND MID-
DAY. UNTIL THE FRONT CROSSES THE AREA...WILL MAINTAIN THE FLOOD
WATCH. STILL NOT OUT OF THE QUESTION TO GENERATE ANOTHER HALF INCH
TO AS MUCH AS 2.00 INCHES PENDING DEVELOPMENT OF THESE FRONTAL SHOWERS.
FLOOD WARNINGS WILL CONTINUE FOR THE LOWER ROANOKE RIVER AT
RANDOLPH AND THE DAN RIVER FROM DANVILLE DOWNSTREAM TO SOUTH
BOSTON...AND FOR THE JAMES RIVER. QUIDANCE SUGGESTS THAT FLOODING
WILL NOT BE AS SEVERE AS ORIGIALLY FORECAST...BUT UNTIL WE SEE
JUST HOW MUCH RAIN WE GET FROM THE FRONTAL SHOWERS/THUDERSTORMS
THIS AFTERNOON...HESITANT TO CANCEL ANY OF THE WARNINGS.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR VAZ007-009>020-
022>024-032>035-043>047-058-059.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
FRIDAY FOR VAZ007-010.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
FRIDAY FOR VAZ009-015.
NC...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR NCZ001>006-018>020.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 10 AM EST
FRIDAY FOR NCZ001-018.
WV...FLOOD WATCH UNTIL 7 PM EST THIS EVENING FOR WVZ042>045.
WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 PM EST
FRIDAY FOR WVZ042-043-045.
&&
SYNOPSIS...PM/RCS
NEAR TERM...PM/RCS
SHORT TERM...PH
LONG TERM...NF
AVIATION...PM/RCS
HYDROLOGY...Hazardous weather outlook, Mar 10, 9:45 AM EST, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
945 AM EST THU MAR 10 2011
NCZ002>004-019-020-VAZ011>014-016>020-022>024-032>035-WVZ044-111445-
ALLEGHANY NC-SURRY-STOKES-WILKES-YADKIN-GILES-WYTHE-PULASKI-
MONTGOMERY-CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-
ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-MONROE-
945 AM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
AREAS OF FOG AND DRIZZLE ALONG THE BLUE RIDGE PARKWAY THROUGH
EARLY AFTERNOON.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ005-006-VAZ043>047-058-059-111445-
ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-
HALIFAX-CHARLOTTE-
945 AM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON.
THE PRIMARY THREAT WOULD BE DAMAGING WINDS AND ISOLATED
TORNADOES.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.
VAZ007-010-WVZ042-043-045-111445-
TAZEWELL-BLAND-MERCER-SUMMERS-GREENBRIER-
945 AM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
7 PM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
NCZ001-018-VAZ009-015-111445-
ASHE-WATAUGA-SMYTH-GRAYSON-
945 AM EST THU MAR 10 2011
...FLOOD WATCH IN EFFECT UNTIL 7 PM EST THIS EVENING...
...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM THIS AFTERNOON TO
10 AM EST FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH CAROLINA AND
SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER WEATHER ADVISORY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER WEATHER ADVISORY FRIDAY MORNING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
RCS
In the hours before
Special weather statement, Mar 10, 9:59 AM EST, 3 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
959 AM EST THU MAR 10 2011
NCZ001-002-018-VAZ015>017-032-101700-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE...
INDEPENDENCE...WHITETOP...TROUTDALE...VOLNEY...GALAX...FLOYD...
STUART
959 AM EST THU MAR 10 2011
...AREAS OF DENSE FOG THIS MORNING...
LOW CLOUDS AND AREAS OF LOCALLY DENSE FOG WERE FOUND ACROSS THE
SOUTHERN BLUE RIDGE MOUNTAINS...INCLUDING SPOTS ALONG INTERSTATE
77 THIS MORNING. VISIBILITIES OF A FEW HUNDRED FEET WILL BE
POSSIBLE IN AREAS AT TIMES.
USE CAUTION WHEN OUT TRAVELING...AND BE ALERT FOR POSSIBLE RAPID
REDUCTIONS IN VISIBILITY. INTERSTATE 77 IN CARROL COUNTY VIRGINIA
IS ONE MAJOR INTERSTATE THAT WILL BE IMPACTED BY PERIODS OF LOW
VISIBILITIES.
MC
Special weather statement, Mar 10, 11:49 AM EST, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1149 AM EST THU MAR 10 2011
VAZ010>012-WVZ042>044-101745-
BLAND VA-GILES VA-MERCER WV-MONROE WV-SUMMERS WV-WYTHE VA-
1149 AM EST THU MAR 10 2011
...STRONG THUNDERSTORMS WILL AFFECT BLAND...GILES...MERCER...
MONROE...SUMMERS AND WYTHE COUNTIES...
AT 1146 AM EST...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 5 MILES
EAST OF MATOAKA TO 5 MILES NORTHEAST OF ROCKY GAP TO 4 MILES
NORTHEAST OF WYTHEVILLE...MOVING NORTH AT 60 MPH.
WIND GUSTS TO 30 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THESE
STORMS.
THESE STORMS WILL BE NEAR CAMP CREEK STATE PARK AROUND NOON...
BLUESTONE DAM AROUND 1215 PM...TALCOTT AROUND 1230 PM AND GLENRAY
AROUND 1245 PM.
FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.
LAT...LON 3776 8067 3774 8067 3771 8060 3763 8051
3716 8083 3711 8093 3705 8090 3685 8104
3723 8107 3744 8125 3760 8116 3760 8109
3765 8107 3772 8098 3769 8088 3774 8093
3778 8090 3782 8094 3787 8080
AMSSpecial weather statement, Mar 10, 12:15 PM EST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1215 PM EST THU MAR 10 2011
VAZ016-017-032-101930-
CARROLL-FLOYD-PATRICK-
INCLUDING THE CITIES OF...GALAX...FLOYD...STUART
1215 PM EST THU MAR 10 2011
...AREAS OF DENSE FOG AND LOW CLOUDS EARLY THIS AFTERNOON...
LOW CLOUDS AND AREAS OF LOCALLY DENSE FOG WERE FOUND ACROSS
PORTIONS OF THE SOUTHERN BLUE RIDGE MOUNTAINS...INCLUDING SPOTS
ALONG INTERSTATE 77 THIS MORNING. VISIBILITIES OF A QUARTER MILE
OR LESS WILL BE POSSIBLE IN AREAS AT TIMES.
USE CAUTION WHEN OUT TRAVELING...AND BE ALERT FOR POSSIBLE RAPID
REDUCTIONS IN VISIBILITY. INTERSTATE 77 IN CARROL COUNTY VIRGINIA
IS ONE MAJOR INTERSTATE THAT WILL BE IMPACTED BY PERIODS OF LOW
VISIBILITIES.
MC
Special weather statement, Mar 10, 12:33 PM EST, 1 hour 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1233 PM EST THU MAR 10 2011
VAZ011-018-019-WVZ044-045-101830-
ALLEGHANY VA-CRAIG VA-GILES VA-GREENBRIER WV-MONROE WV-
1233 PM EST THU MAR 10 2011
...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY...CRAIG...GILES...
GREENBRIER AND MONROE COUNTIES...
AT 1229 PM EST...A STRONG THUNDERSTORM WAS LOCATED 7 MILES NORTH OF
MOUNTAIN LAKE...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND PEA-SIZED HAIL ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR GAP MILLS AROUND 1240 PM...MONCOVE LAKE STATE
PARK AROUND 1245 PM...PAINT BANK AROUND 1250 PM...EARLEHURST AROUND
1255 PM AND JORDAN MINES AROUND 100 PM.
THE PUBLIC IS ENCOURAGED TO RELAY REPORTS OF STRONG WINDS...HAIL OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN BLACKSBURG BY CALLING
1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN DO SO SAFELY.
LAT...LON 3754 7997 3752 8000 3728 8071 3756 8067
3783 8018
AMSSpecial weather statement, Mar 10, 1:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
109 PM EST THU MAR 10 2011
VAZ014-017-018-022-101915-
CRAIG VA-FLOYD VA-MONTGOMERY VA-ROANOKE VA-
109 PM EST THU MAR 10 2011
...A STRONG THUNDERSTORM WILL AFFECT CRAIG...FLOYD...MONTGOMERY AND
ROANOKE COUNTIES...
AT 107 PM EST...A STRONG THUNDERSTORM WAS LOCATED OVER
CHRISTIANSBURG...MOVING NORTHEAST AT 55 MPH.
WIND GUSTS TO 50 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.
THIS STORM WILL BE NEAR ELLISTON AROUND 115 PM...ELLISTON-LAFAYETTE
AROUND 120 PM...GLENVAR AROUND 125 PM...CATAWBA AROUND 130 PM AND
ROANOKE AIRPORT AROUND 135 PM.
LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR LATER
UPDATES OR POSSIBLE WARNINGS.
LAT...LON 3743 8006 3742 8007 3733 7986 3731 7985
3696 8042 3712 8053 3715 8051 3716 8054
3747 8015
AMSThunderstorm Wind, Salem (C)
- When
- March 10, 1:40 PM EST to 1:45 PM EST
- Where
- Salem (C) County, 0.62 mi SW of Salem (C)
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 37.294, -80.058
Thunderstorm winds blew two trees down at Salem City Hall. Damage values are estimated.
Thunderstorm Wind, Salem (C)
- When
- March 10, 1:40 PM EST to 1:45 PM EST
- Where
- Salem (C) County, 0.68 mi SW of Salem (C)
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 37.294, -80.060
Thunderstorm winds damaged the roof of a church. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- March 10, 1:45 PM EST to 1:50 PM EST
- Where
- Roanoke County, 0.8 mi ESE of Medley
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $1.1 million
- Reported by
- Emergency Manager
- Coordinates
- 37.316, -79.986
The entire roof blew off of a twelve unit, three story apartment building on Highland Farms Road. The exposed third floor apartments received significant water damage due to the ongoing thunderstorm. Water soaked into second story apartments. Damage values are estimated.
Thunderstorm Wind, Roanoke
- When
- March 10, 1:45 PM EST to 1:50 PM EST
- Where
- Roanoke County, 1.77 mi SE of Medley
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 37.300, -79.980
Thunderstorm winds blew several trees down across the northwest part of the City of Roanoke. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- March 10, 3:55 PM EST
- Where
- Charlotte County, 0.69 mi S of Drakes Branch
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.990, -78.600
Thunderstorm winds blew two trees down in Drakes Branch. Damage values are estimated.
Thunderstorm Wind, Charlotte
- When
- March 10, 3:55 PM EST
- Where
- Charlotte County, Wylliesburg
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.850, -78.580
Thunderstorm winds blew a tree down in Wylliesburg.
Thunderstorm Wind, Charlotte
- When
- March 10, 4:00 PM EST
- Where
- Charlotte County, 2.38 mi NW of Saxe
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $900
- Reported by
- State Official
- Coordinates
- 36.952, -78.704
Thunderstorm winds blew a tree down on Shuffletown Road near Saxe. Damage values are estimated.
Thunderstorm Wind, Buckingham
- When
- March 10, 4:40 PM EST
- Where
- Buckingham County, 1.13 mi SSE of Gold Hill
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 37.605, -78.362
Thunderstorm winds blew the roof off a chicken house. The roof blocked a portion of Route 622. Damage values are estimated.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flooding in Pennsylvania, March 10 to 14, 20111 death · 30 events
- Flooding in Pennsylvania, March 10 to 12, 2011$2.0 million · 11 events
- Winter Storm in Ohio, March 10 to 11, 2011$2.0 million · 8 events
- Flooding in New Jersey, March 10 to 14, 2011$700,000 · 6 events
- Winter Storm in Pennsylvania, March 10 to 11, 2011$500,000 · 3 events
- Flash Flooding in Pennsylvania, March 10 to 11, 2011$200,000 · 4 events
- Tornadoes and Damaging Winds in Virginia, March 10, 2011$45,000 · EF1 · 11 events
- Flooding in Ohio, March 10 to 15, 2011$159,000 · 7 events
- Flooding in West Virginia, March 10 to 15, 2011$123,000 · 7 events
- High Wind and Strong Wind in Washington, March 10, 2011$130,000 · 52 kt wind · 3 events
- Damaging Winds in Virginia, March 10, 2011$62,000 · 53 kt wind · 17 events
- Flooding and Heavy Snow in Pennsylvania, March 10 to 12, 2011$50,000 · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 294209, 294210, 294207, 294208, 294486, 294487, 294211, 294212.